Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2017, 5:10 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 5:10 AM CDT (10:10 UTC)
- Expired
- Jun 22, 2017, 6:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:19 AM CDT | HAIL 0.88 | Fort Pierre, SD | |
| Jun 22, 5:19 AM CDT | HAIL 1 | 2 Nne Pierre, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
241
WUUS53 KABR 221010
SVRABR
SDC065-117-221100-
/O.NEW.KABR.SV.W.0059.170622T1010Z-170622T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
510 AM CDT THU JUN 22 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
East central Stanley County in central South Dakota...
Hughes County in central South Dakota...
* Until 600 AM CDT/500 AM MDT/
* At 510 AM CDT/410 AM MDT/, a severe thunderstorm was located over
West Shore Rec Area, or near Fort Pierre, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Pierre around 515 AM CDT.
Canning and Rousseau around 530 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 10054 4454 10052 4454 9968 4422 9969
TIME...MOT...LOC 1010Z 274DEG 49KT 4444 10043
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
204
WWUS53 KABR 221031
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
531 AM CDT THU JUN 22 2017
SDC065-117-221100-
/O.CON.KABR.SV.W.0059.000000T0000Z-170622T1100Z/
Stanley SD-Hughes SD-
531 AM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR EASTERN STANLEY AND HUGHES COUNTIES...
At 531 AM CDT, a severe thunderstorm was located near Canning, or 11
miles east of Pierre, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blunt, Harrold, Rousseau, Canning, Degrey Rec Area and Lake Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4432 10025 4454 10018 4454 9968 4422 9969
TIME...MOT...LOC 1031Z 275DEG 45KT 4440 10010
HAIL...1.00IN
WIND...60MPH
$$
TDK286
WWUS53 KABR 221058
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
558 AM CDT THU JUN 22 2017
SDC065-117-221107-
/O.EXP.KABR.SV.W.0059.000000T0000Z-170622T1100Z/
Stanley SD-Hughes SD-
558 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLEY AND HUGHES
COUNTIES WILL EXPIRE AT 600 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4432 10025 4454 10018 4454 9968 4422 9969
TIME...MOT...LOC 1057Z 274DEG 49KT 4438 9965
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:46 AM CDT, 24 minutes earlier.
Area forecast discussion, Jun 22, 4:46 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 446 AM CDT Thu Jun 22 2017 .SHORT TERM...(Today through Saturday Afternoon) Issued at 446 AM CDT Thu Jun 22 2017 Still dealing with convection across the CWA early this morning, although most of the stronger storms have either exited or shortly will be. Dealt with some severe storms overnight with large hail and strong winds. Area is within the southern fringe of the mid and upper level jet core and seeing sufficient effective bulk shear and MUCAPE once you get into the southern areas of the CWA. This is where the activity has been the strongest, with just some general rain showers further north in the more stable air. Over the next several hours through the morning, expect this activity to continue, with perhaps a few more severe storms. By mid-day or early afternoon it appears showers and storms will have pushed off to the east as northwest winds and drier air begin to move in. The rest of the short term looks to be dry for the most part, with the main highlight being the cool temperatures setting in. 850 mb temps and 1000-500mb thicknesses really take a tumble into Saturday, with highs dropping back into the upper 60s and lower 70s. Overnight lows Friday night will be cool as well, with readings down into the 40s. Normally this would be a time to jump on SuperBlend and go lower than what its output is for lows, but as of right now there looks to be some wind being maintained Friday night. So, at this point did not stray too far from those inherited lows until the time gets closer and if it appears to be a good radiational cooling night, then we can lower several degrees in favored areas. .LONG TERM...(Saturday Evening through Wednesday) Issued at 446 AM CDT Thu Jun 22 2017 A fairly amplified long wave pattern will cover the conus at the start of the period, with a ridge over the western conus, and trof in the east. This pattern is expected to gradually de-amplify, but the models don't really agree on how and when that will happen post 144hrs. The forecast will start off with dry and mild conditions, but then we should see a gradual warm up next week as the flow flattens out. Pcpn chances also enter the picture by late Tuesday or Wednesday as another system heads toward the region. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 115 AM CDT Thu Jun 22 2017 Numerous showers and storms will move from west to east across the region tonight and Thursday as a short wave trough digs in from the northwest. These are expected to affect all stations at or in the vicinity with mainly VFR conditions through the period. These will move east/end from late Thursday morning into late Thursday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 21, 5:29 AM CDT, 23 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 529 AM CDT Wed Jun 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 529 AM CDT Wed Jun 21 2017 /429 AM MDT Wed Jun 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms across central South Dakota early this morning are not expected to produce severe weather. By early evening, isolated thunderstorms are possible across far eastern South Dakota into west central Minnesota. A few storms could become strong to severe with large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers are expected across the region on Thursday, with a few embedded thunderstorms. No severe storms are forecast at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Special weather statement, Jun 22, 2:13 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
213 AM CDT THU JUN 22 2017
SDZ017-018-037-220800-
Hand SD-Spink SD-Faulk SD-
213 AM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES UNTIL 300 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Orient, or 7 miles southeast of Faulkton, moving east at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Redfield, Tulare, Frankfort, Hitchcock, Zell, Orient, Rockham,
Miranda, Twin Lakes, Cottonwood Lake and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4495 9825 4463 9841 4463 9846 4488 9919
4505 9908
TIME...MOT...LOC 0712Z 286DEG 47KT 4494 9906
TDKSpecial weather statement, Jun 22, 2:56 AM CDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Aberdeen SD 256 AM CDT THU JUN 22 2017 SDZ020-022-023-220845- Hamlin SD-Deuel SD-Codington SD- 256 AM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEUEL...NORTHERN HAMLIN AND SOUTHERN CODINGTON COUNTIES UNTIL 345 AM CDT... At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near Goose Lake, or 10 miles southwest of Watertown, moving southeast at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Watertown, Estelline, Castlewood, Hazel, Thomas, Pelican Lake, Goose Lake, Tinkertown, Claremont Colony, Dempster, Sandy Shore Rec Area, Poinsett Colony, Memorial Park Camping Site, Lake Kampeska and Long Lake. LAT...LON 4479 9749 4494 9738 4484 9670 4455 9690 TIME...MOT...LOC 0755Z 296DEG 40KT 4482 9734 TDK
Local storm report, Jun 22, 3:24 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL CASTLEWOOD 44.73N 97.03W
06/22/2017 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
TMTLocal storm report, Jun 22, 4:22 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL 3 NE PIERRE 44.41N 100.28W
06/22/2017 E1.75 INCH HUGHES SD BROADCAST MEDIA
&&
TMTLocal storm report, Jun 22, 4:25 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 3 SSE THOMAS 44.73N 97.19W
06/22/2017 HAMLIN SD EMERGENCY MNGR
MULTIPLE TREES DOWNED BLOCKING INTERSECTION
OF HIGHWAYS 81 AND 22 AT KONES CORNER.
&&Local storm report, Jun 22, 5:10 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG 4 ESE THOMAS 44.73N 97.13W
06/22/2017 HAMLIN SD EMERGENCY MNGR
16 TO 20 POWER POLES DOWN. POWER OUTAGES AS
WELL.
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:56 AM CDT | Special Weather Statement | ABR | Walworth | 49 min |
| Jun 22, 1:37 AM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jun 22, 2:13 AM CDT | Special Weather Statement | ABR | Spink | 47 min |
| Jun 22, 2:56 AM CDT | Special Weather Statement | ABR | Hamlin | 49 min |
| Jun 22, 3:02 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 43 min |
| Jun 22, 3:08 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 67 min |
| Jun 22, 3:35 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 25 min |
| Jun 22, 3:48 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 12 min |
| Jun 22, 3:53 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 52 min |
| Jun 22, 4:38 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 52 min |
| Jun 22, 6:08 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 52 min |
| Jun 22, 7:06 AM CDT | Special Weather Statement | ABR | Hyde | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.